Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 233, NWS Wichita, KS

September 20, 2018Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 20, 2018, 6:09 PM CDT for Barton County, Russell County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2018, 6:09 PM CDT (23:09 UTC)
Expired
Sep 20, 2018, 6:50 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:10 PM CDTTSTM WND GST 572 W Bunker Hill, KSDELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KICT 202309
SVRICT
KSC009-167-210000-
/O.NEW.KICT.SV.W.0233.180920T2309Z-180921T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
609 PM CDT THU SEP 20 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 700 PM CDT.

* At 608 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Natoma to near Olmitz, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Russell, Hoisington, Wilson, Lucas, Gorham, Luray, Dorrance,
  Albert, Olmitz, Milberger, Bunker Hill, Paradise, Galatia, Susank,
  Waldo, Russell Airport, Wilson State Park, Wilson Lake and Odin.

This includes Interstate 70 between Mile Markers 176 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9904 3913 9848 3859 9848 3845 9903
TIME...MOT...LOC 2308Z 244DEG 45KT 3909 9900 3852 9898 

HAIL...<.75IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
764 
WWUS53 KICT 202328
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
628 PM CDT THU SEP 20 2018

KSC009-167-210000-
/O.CON.KICT.SV.W.0233.000000T0000Z-180921T0000Z/
Russell KS-Barton KS-
628 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR RUSSELL AND NORTHERN BARTON COUNTIES...

At 628 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Luray to 6 miles northwest of
Claflin, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Russell, Hoisington, Wilson, Lucas, Gorham, Luray, Dorrance, Albert,
Olmitz, Milberger, Bunker Hill, Paradise, Galatia, Susank, Waldo,
Russell Airport, Wilson State Park, Wilson Lake and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9904 3913 9848 3859 9848 3845 9903
TIME...MOT...LOC 2328Z 251DEG 40KT 3917 9862 3860 9860 

HAIL...<.75IN
WIND...60MPH
 
$$

LAWSON
003 
WWUS53 KICT 202350
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
650 PM CDT THU SEP 20 2018

KSC009-167-202359-
/O.CAN.KICT.SV.W.0233.000000T0000Z-180921T0000Z/
Russell KS-Barton KS-
650 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL AND NORTHERN BARTON
COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3913 9904 3913 9848 3859 9848 3845 9903
TIME...MOT...LOC 2348Z 244DEG 45KT 3928 9833 3871 9831 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:28 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 20, 3:28 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
328 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 326 PM CDT Thu Sep 20 2018

Forecast highlights focus around thunderstorm chances tonight
through Friday, shower/storm chances Monday- Tuesday, and up-and-
down temperatures the next several days.

Expecting scattered to numerous showers and thunderstorms to
impact the region this evening and overnight, persisting through
Friday. The culprits will be a slow-moving cold front, in concert
with a mid/upper level disturbance approaching from the west. The
combination of weak/modest instability and deep layer shear should
promote a handful of strong to marginally severe storms before
about 9 PM this evening, generally northwest of Lyons to Salina.
Additionally, given the deep fetch of Pacific tropical moisture,
pockets of heavy rain rates and localized flooding are possible
through the evening/night, as activity gradually spreads south
into the southern half of Kansas, although widespread flooding
concerns appear unlikely.

The slow-moving storm system trudging across the central/southern
Plains will support scattered to numerous showers/embedded
thunderstorms through Friday across southern Kansas. However, the
greatest threat for widespread heavy rain will be over Oklahoma.
Activity will exit far southern Kansas Friday night.

The influence of Canadian high pressure approaching from the
north along with mostly cloudy skies will support much cooler
temperatures Friday, with highs only reaching the 60s-70s. For
Saturday, despite full sunshine, low-level thickness values will
support highs only in the low-mid 70s. Increasing southerly flow
and associated mixing and atmospheric thickness will support a
warming trend Sunday with highs approaching 80 degrees...closer to
seasonal normals.

Kleinsasser

.LONG TERM...(Monday through Thursday)
Issued at 326 PM CDT Thu Sep 20 2018

The next weather maker looks to arrive sometime Monday-Tuesday,
as model consensus progresses a strong cold front south across
Mid- America, supporting another round of showers/thunderstorms
Monday evening-Tuesday, along with a return to below normal
temperatures by Tuesday. Long-range model consensus supports below
normal temperatures persisting all the way through next weekend.

Kleinsasser

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1237 PM CDT Thu Sep 20 2018

Tight gradient winds will lead to gusty to windy conditions
across portions of central KS for the afternoon hours. Latest
momentum transfer off the bufkit soundings suggest some wind gusts
to 40 mph may occur for areas west of the I-135 for the afternoon
hours. So will go with some gusts to 30-35 kts in the central KS
tafs.

A cold front with scattered SHRA/TSRA will move into central KS
late this afternoon and this evening. So will go with VCTS and
prevailing SHRA/TSRA for KRSL/KSLN and KGBD for the early evening
hours. Front will move southeast and be pretty progressive for the
late evening hours, reaching KHUT and KICT by 03-06z. Plan on
keeping prevailing SHRA/VCTS for most of southern KS tafs
overnight into early Fri, as the front slows as it moves into nrn
OK.

Could see a brief period of MVFR cigs post frontal for an hour or
two, with some MVFR vsbys where the heaviest rainfall occurs.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  70  52  74 /  60  70  10   0
Hutchinson      64  70  48  74 /  80  40   0   0
Newton          62  69  48  73 /  80  50   0   0
ElDorado        64  69  50  73 /  70  70  10   0
Winfield-KWLD   67  71  54  74 /  60  70  20  10
Russell         59  71  46  74 /  90  10   0   0
Great Bend      60  70  47  74 /  80  20   0   0
Salina          63  70  47  74 /  80  20   0   0
McPherson       63  70  47  73 /  80  30   0   0
Coffeyville     69  74  57  73 /  50  70  40  20
Chanute         68  72  54  72 /  60  60  20  10
Iola            67  71  53  72 /  60  50  10   0
Parsons-KPPF    69  73  56  73 /  50  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...Ketcham
Hazardous weather outlook, Sep 20, 5:11 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
511 PM CDT Thu Sep 20 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
511 PM CDT Thu Sep 20 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to marginally severe thunderstorms will impact portions
of central and north-central Kansas before about 9 PM, especially
northwest of Lyons to Salina. The strongest activity will be capable
of 50 to 60 mph winds and dime to quarter size hail, along with
pockets of heavy rainfall and minor flooding. Severe potential will
wane after about 9 PM, although pockets of heavy rain and minor
low-land flooding will remain possible all night as activity
gradually shifts into the southern half of Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers along with a few thunderstorms will impact far southern
Kansas Friday, with a continued threat of locally heavy rain and
minor low-land flooding, especially from near the Oklahoma border
on south.

After a quiet weekend, shower and thunderstorm chances will
increase once again Monday night and Tuesday. A few strong to
marginally severe storms are possible, although the risk for
widespread severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a few hours this evening,
mainly northwest of a Lyons to Salina line.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 6:25 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.